On the Perturbation of LU and Cholesky Factors

TitleOn the Perturbation of LU and Cholesky Factors
Publication TypeJournal Articles
Year of Publication1997
AuthorsStewart G.W
JournalIMA Journal of Numerical AnalysisIMA J Numer Anal
Pagination1 - 6
Date Published1997/01/01/
ISBN Number0272-4979, 1464-3642

In a recent paper, Chang and Paige have shown that the usual perturbation bounds for Cholesky factors can systematically overestimate the errors. In this note we sharpen their results and extend them to the factors of the LU decomposition. The results are based on a new formula for the first-order terms of the error in the factors.